Nursing Notes

May 2, 2010

Interrupting a Nurse Makes Medication Errors More Likely

Here is a great article I read on another blog.  I love to read posts on Heidi’s blog, KitchRN.  She talks about nursing as well as dieting and eating.  She is witty and posts very informative and intelligent information on her blog.

This article was really an eye opener.  I have always thought that medication administration needed to be more focused but I never really pursued the issue.  I am glad that Johanna I. Westbrook, director of the Health Informatics Research and Evaluation Unit at the University of Sydney in Australia picked up the baton and ran with it.  This study is good and shows why we nurses need to have focused time to pass meds.   Please read this entire article and let me know what you think about both the article and Heidi’s blog.

________________________________________________________________________________________

In hospitals, mishaps increase along with distractions, study finds

By Karen PallaritoHealthDay Reporter
In hospitals, mishaps increase along with distractions, study finds.

MONDAY, April 26 (HealthDay News) — Distracting an airline pilot during taxi, takeoff or landing could lead to a critical error. Apparently the same is true of nurses who prepare and administer medication to hospital patients.

A new study shows that interrupting nurses while they’re tending to patients’ medication needs increases the chances of error. As the number of distractions increases, so do the number of errors and the risk to patient safety.

“We found that the more interruptions a nurse received while administering a drug to a specific patient, the greater the risk of a serious error occurring,” said the study’s lead author,

For instance, four interruptions in the course of a single drug administration doubled the likelihood that the patient would experience a major mishap, according to the study, reported in the April 26 issue of the Archives of Internal Medicine.

Experts say the study is the first to show a clear association between interruptions and medication errors….

Click here to read the rest of this article

Reblog this post [with Zemanta]
Advertisements

Leave a Comment »

No comments yet.

RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: